Iowa, 2020

Blizzard in Iowa, December 23, 2020

December 23, 2020 · NWS FSD · 11 events in 11 counties and zones

Conditions with temperatures at record or near-record warm levels on December 22 underwent a drastic change over a brief 24 hour period, as a sharp upper-level trough in westerly flow amplified while translating from the Pacific Northwest to the Plains. Low pressure developed and deepened rapidly while moving from South Dakota around 0000CST December 23 to the northern Great Lakes by 0600CST…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Conditions with temperatures at record or near-record warm levels on December 22 underwent a drastic change over a brief 24 hour period, as a sharp upper-level trough in westerly flow amplified while translating from the Pacific Northwest to the Plains. Low pressure developed and deepened rapidly while moving from South Dakota around 0000CST December 23 to the northern Great Lakes by 0600CST December 24.

Very steep lower to mid-level lapse rates and lift focused within a 200-250hPa deep layer supportive of effective dendritic growth resulted in intense precipitation banding over a 5 to 8 hour period. Winds in the lower mixed layer reached 40 to 60 knots as Arctic air surged into the area behind the system, producing numerous hours of widespread whiteout conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 23, 5:48 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 23, 5:48 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
548 AM CST Wed Dec 23 2020

.SHORT TERM...(Today and Tonight)
Issued at 322 AM CST Wed Dec 23 2020

Current satellite imagery shows mid-level cloud deck just to our
west, which should continue to gradually move overhead in the coming
hours as an upper level trough and sfc low encroach up the region.
Latest observations across our area also show some of our western
counties already gusting in the upper 30s to 40s, with snow falling
near Chamberlain and Huron.

For those who wished for a white Christmas, you wish looks to come
true, though it may be a tad early. Nevertheless, our impending
winter system is set to crank up after daybreak, as the
aforementioned sfc low deepens overhead. Soundings continue to
support a deep dendritic layer throughout much of the day along with
elevated instability, signifying that locations will likely
experience decent snowfall for a period of roughly 6 to 12 hours
long. As previous discussions have eluded to, model guidance has
also continued to trend wetter over the past few shifts, resulting
in higher snowfall totals. Thus, while confidence in higher amounts
continues to grow, a few complicating factors still remain. One main
factor to consider will be the strong gusts, as many locations gust
into the 50 mph range, with a few spots potentially reaching 60 mph.
With that being said, these winds may cause snowfall ratios to not
be as high as expected due to fracturing, so will likely stick
closer to 15 or 16:1. Another factor to consider is the potential
for banding, as models support ample forcing for the deepening sfc
low to tap into. So, with all these factors combined, have snowfall
totals ranging from 3 to 6 inches, with locally higher amounts
possible along the James River Valley and across portions of SW
Minnesota.

While snowfall can cause impacts in and of itself, the main impacts
from this storm will largely be from the blowing snow and blizzard
conditions. Aside from reduced visibilities, could also experience
flash freezing on roads as our relatively mild temperatures abruptly
drop. Given that these impacts will occur during busy holiday
travel, have collaborated with neighbors and expanded the current
Blizzard Warning to cover our whole area.

As we head into the late afternoon/evening, expect snow to gradually
begin tapering off, with dry conditions forecast to return near
sunset for those areas west of I-29. Could see some flurries/light
snow linger past sunset in areas east of I-29, though amounts should
be fairly light at that time. Winds should also begin to taper off a
bit, though conditions will likely remain somewhat breezy overnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CST Wed Dec 23 2020

Heading into Christmas Eve, expect temperatures to be bitterly cold,
with morning lows forecast to be in the single digits to just below
zero. Breezy NW winds during this time will cause wind chill values
to plummet to 10 to 20 below zero, and possibly as cold as 25 below
over much of southwest MN. Unfortunately, little relief will come
throughout the day, as highs struggle into the single digits to
teens, with wind chills remaining below zero.

Much of the same for Christmas morning, though afternoon highs
should rebound a bit with the aid of westerly flow. Otherwise,
expect largely dry conditions to prevail through early next week,
before precip chances return to the forecast Tuesday into Wednesday.
Temperatures during this period will remain brisk, with afternoon
highs in the 20s and lows in the single digits to teens.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 547 AM CST Wed Dec 23 2020

Latest radar imagery shows snow already impacting KHON, causing cigs
and vsbys to be drastically reduced. Expect cigs and vsbys to trend
the same way at KFSD/KSUX after daybreak as snow pushes eastward,
with IFR/LIFR conditions likely through the afternoon due to BLSN.
NW winds during this time will be capable of gusting up to 50kts.

Should start to see things gradually improve from west to east
during the late afternoon/evening as the band of snow exits the
region, with VFR conditions forecast to return to all sites after
sunset. Otherwise, expect NW winds to lessen a bit overnight, though
conditions will likely remain somewhat breezy.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 9 PM CST this evening for SDZ039-040-
     053>056-059>062-064>071.

     Blizzard Warning until 6 PM CST this evening for SDZ038-050-052-
     057-058-063.

MN...Blizzard Warning until 9 PM CST this evening for MNZ071-072-080-
     089-097-098.

     Blizzard Warning from 10 AM this morning to midnight CST tonight
     for MNZ081-090.

IA...Blizzard Warning until 9 PM CST this evening for IAZ001-012-020-
     031.

     Blizzard Warning from 10 AM this morning to midnight CST tonight
     for IAZ002-003-013.

     Blizzard Warning from noon today to midnight CST tonight for
     IAZ014-021-022-032.

NE...Blizzard Warning until 9 PM CST this evening for NEZ013-014.

&&

SHORT TERM...SSC
LONG TERM...SSC
AVIATION...SSC
Hazardous weather outlook, Dec 23, 4:29 AM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
429 AM CST Wed Dec 23 2020

SDZ038-050-052-057-058-063-241030-
Beadle-Gregory-Jerauld-Brule-Aurora-Charles Mix-
429 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.

.DAY ONE...Today and tonight.

Snow will overspread the area through this morning, bringing amounts
of 3 to 6 inches to the area. Strong winds may gusts over 50 mph at
times through this evening. The combination of snow and strong winds
could lead to significant driving difficulties throughout the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will fall into the teens and single digits Christmas Eve
Morning through Friday morning, with wind chill values as cold as
-10 to -20. Continue to monitor the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ039-040-
053>056-059>062-064>071-241030-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison-
Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-Union-
429 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Snow will overspread the area through this morning, bringing amounts
of 4 to 7 inches to the area. Strong winds may gusts over 50 mph at
times through this evening. The combination of snow and strong winds
could lead to significant driving difficulties throughout the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will fall into the teens and single digits Christmas Eve
Morning through Friday morning, with wind chill values as cold as
-10 to -20. Continue to monitor the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-MNZ081-090-241030-
Osceola-Dickinson-O'Brien-Cottonwood-Jackson-
429 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Today and tonight.

Snow will overspread the area through this morning, bringing amounts
of 4 to 7 inches to the area. Strong winds may gusts over 50 mph at
times through this evening. The combination of snow and strong winds
could lead to significant driving difficulties throughout the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will fall into the teens and single digits Christmas Eve
Morning through Friday morning, with wind chill values as cold as
-10 to -20. Continue to monitor the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ014-021-022-032-241030-
Clay-Cherokee-Buena Vista-Ida-
429 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.

.DAY ONE...Today and tonight.

Snow will overspread the area through this morning, bringing amounts
of 2 to 4 inches to the area. Strong winds may gusts over 50 mph at
times through this evening. The combination of snow and strong winds
could lead to significant driving difficulties throughout the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will fall into the teens and single digits Christmas Eve
Morning through Friday morning, with wind chill values as cold as
-10 to -20. Continue to monitor the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 23, 9:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     NON-TSTM WND GST 2 NNW HURON             44.39N 98.23W
12/23/2020  M66 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

&&
Local storm report, Dec 23, 9:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     NON-TSTM WND GST 2 NE YANKTON            42.92N 97.37W
12/23/2020  M58 MPH          YANKTON            SD   AWOS

            AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.

&&
Local storm report, Dec 23, 9:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     NON-TSTM WND GST 2 SW SERGEANT BLUFF     42.38N 96.38W
12/23/2020  M59 MPH          WOODBURY           IA   ASOS

            ASOS STATION KSUX SIOUX GATEWAY AIRPORT.

&&
Local storm report, Dec 23, 9:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     NON-TSTM WND GST 14 W PLATTE             43.39N 99.12W
12/23/2020  M62 MPH          CHARLES MIX        SD   MESONET

            MESONET STATION 154 SD RWIS PLATTE-WINNER
            BRIDGE.

&&
Local storm report, Dec 23, 9:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 AM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     NON-TSTM WND GST 3 W GEDDES              43.26N 98.76W
12/23/2020  M62 MPH          CHARLES MIX        SD   MESONET

            MESONET STATION RLAS2 LAKE ANDES RAWS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, Lyon

When
December 23, 10:00 AM CST to 7:00 PM CST
Where
Lyon forecast zone
Reported by
Department of Highways
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Winds gusted as high as 54 mph at Luverne and 60 mph at Sheldon, and despite a lack of pre-storm snow cover, snowfall which accumulated to 3.5 inches 3 miles north of Rock Rapids and 3.0 inches at Rock Rapids resulted in widespread whiteout conditions for several hours. Travel was not advised during the blizzard across all of northwest IA.

Blizzard, Sioux

When
December 23, 10:00 AM CST to 8:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Winds gusted as high as 53 mph at Alton and 45 mph at Sioux Center, and despite a lack of pre-storm snow cover, snowfall which accumulated to 6.0 inches at Orange City and 3.5 inches 3 miles north of Sioux Center resulted in widespread whiteout conditions for several hours. Travel was not advised during the blizzard across all of northwest IA. Sioux County law enforcement responded to 79 accidents as a result of blizzard conditions.

Blizzard, Plymouth

When
December 23, 10:00 AM CST to 6:00 PM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Winds gusted as high as 52 mph at Le Mars, and despite a lack of pre-storm snow cover, snowfall which accumulated to 2.8 inches at Remsen and 2.2 inches at Le Mars resulted in widespread whiteout conditions for several hours. Travel was not advised during the blizzard across all of northwest IA.

Blizzard, Woodbury

When
December 23, 10:00 AM CST to 5:00 PM CST
Where
Woodbury forecast zone
Reported by
COOP Observer
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Winds gusted as high as 67 mph at Sergeant Bluff and 56 mph at Sioux City, and despite a lack of pre-storm snow cover, snowfall which accumulated to 3.0 inches at Sioux City and 2.0 inches 4 miles north northeast of Hornick resulted in widespread whiteout conditions for several hours. Travel was not advised during the blizzard across all of northwest IA.

Blizzard, Ida

When
December 23, 10:00 AM CST to 7:00 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Winds gusted as high as 67 mph at Sergeant Bluff and 51 mph at Storm Lake, and despite a lack of pre-storm snow cover, snowfall which accumulated to 2.1 inches 3 miles northeast of Battle Creek and 1.0 inch 4 miles south southwest of Arthur resulted in widespread whiteout conditions for several hours. Travel was not advised during the blizzard across all of northwest IA.

Blizzard, Osceola

When
December 23, 11:00 AM CST to 9:00 PM CST
Where
Osceola forecast zone
Reported by
Department of Highways
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Winds gusted as high as 55 mph at Worthington and 60 mph at Sheldon, and despite a lack of pre-storm snow cover, snowfall which accumulated to 3.0 inches at Sibley resulted in widespread whiteout conditions for several hours. Travel was not advised during the blizzard across all of northwest IA.

Blizzard, Dickinson

When
December 23, 11:00 AM CST to 9:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Winds gusted as high as 49 mph at Lake Park, and despite a lack of pre-storm snow cover, snowfall which accumulated to 4.1 inches at Lake Park and Spirit Lake resulted in widespread whiteout conditions for several hours. Travel was not advised during the blizzard across all of northwest IA.

Blizzard, O'Brien

When
December 23, 11:00 AM CST to 9:00 PM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Winds gusted as high as 60 mph at Sheldon, and despite a lack of pre-storm snow cover, snowfall which accumulated to 5.1 inches at Sanborn and 5.0 inches at Sheldon resulted in widespread whiteout conditions for several hours. Travel was not advised during the blizzard across all of northwest IA.

Blizzard, Clay

When
December 23, 11:00 AM CST to 8:00 PM CST
Where
Clay forecast zone
Injuries
0 direct, 4 indirect
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Winds gusted as high as 61 mph near Spencer, and despite a lack of pre-storm snow cover, snowfall which accumulated to 3.5 inches 3 miles west northwest of Everly and 3.0 inches near Spencer resulted in widespread whiteout conditions for several hours. Travel was not advised during the blizzard across all of northwest IA. Prior to the development of snowfall, a brief period of light freezing rain produced ice-covered roadways. A single-vehicle accident resulted in indirect injuries to the driver and three minor occupants as the pickup truck slid off Highway 18 east of Spencer and entered the ditch around 0915CST.

Blizzard, Cherokee

When
December 23, 11:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Winds gusted as high as 52 mph at Le Mars and 51 mph at Storm Lake, and despite a lack of pre-storm snow cover, snowfall which accumulated to 4.0 inches at Cherokee and 4 miles north of Cleghorn resulted in widespread whiteout conditions for several hours. Travel was not advised during the blizzard across all of northwest IA.

Blizzard, Buena Vista

When
December 23, 11:00 AM CST to 9:00 PM CST
Where
Buena Vista forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Winds gusted as high as 51 mph at Storm Lake, and despite a lack of pre-storm snow cover, snowfall which accumulated to 3.0 inches at Storm Lake and Sioux Rapids resulted in widespread whiteout conditions for several hours. Travel was not advised during the blizzard across all of northwest IA.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934354, 934361, 934364, 934367, 934368, 934358, 934359, 934362, 934363, 934365, 934366.